Case 2 – A Little Jumpy

Case #2: A Little Jumpy
Author: Jami Hickey, MD
Peer Reviewer: Mark Mycyk, MD

A 34 year old man is brought to the emergency department by his wife who states that he has had confusion and difficulty walking for the past two hours. Per his wife, he was acting normally last night before going to bed, but after breakfast this morning was “just not himself”. His only past medical history is depression, but he has recently been complaining of nasal congestion and a dry cough.

Vitals: T: 102.2, HR: 112, BP: 120/80, RR: 20, O2 Sat: 98% on RA

On physical examination the patient is able to tell you his name and knows he is in the hospital but is unclear on the date and seems very sleepy. He is mildly diaphoretic. The remainder of his exam is significant only for increased tone and hyperreflexia of the bilateral lower extremities.

What two toxidromes should you consider in this patient?
In light of this patient’s history, what additional information should you ask for?
What are your concerns based on the wife’s answer?
What are some common medications associated with Serotonin Syndrome?
What are the symptoms and signs of Serotonin Syndrome?
How do you distinguish Serotonin Syndrome from Neuroleptic Malignant Syndrome?
What should your initial management be?
What pharmacologic option can be considered for treatment of this condition?

References:

Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005 Mar 17;352(11):1112-20.

Thorpe EL, Pizon AF, Lynch MJ, et al. Bupropion induced serotonin syndrome: a case report. J Med Toxicol. 2010 Jun;6(2):168-71.

Zand L, Hoffman SJ, Nyman MA. 74-year-old woman with new-onset myoclonus. Mayo Clin Proc. 2010 Oct;85(10):955-8.

Return to Case List